Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 44, NWS Springfield, MO

March 27, 20205 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 27, 2020, 4:57 PM CDT for 5 counties in Missouri. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2020, 4:57 PM CDT (21:57 UTC)
Expired
Mar 27, 2020, 5:30 PM CDT
In force
33 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Barry County, MO, Christian County, MO, Greene County, MO, Lawrence County, MO, Stone County, MO

The radar

The Springfield radar (KSGF), 26 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 4:58 PM CDTHAIL 0.51 E Springfield, MOREPORT FROM MPING: HALF-INCH (0.50 IN.).
Mar 27, 4:58 PM CDTHAIL 0.51 W Turners, MOREPORT FROM MPING: HALF-INCH (0.50 IN.).
Mar 27, 4:58 PM CDTHAIL 13 W Turners, MOREPORT FROM MPING: QUARTER (1.00 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 4:06 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.0 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1014 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 292 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1014 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
292 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

693 
WUUS53 KSGF 272157
SVRSGF
MOC009-043-077-109-209-272300-
/O.NEW.KSGF.SV.W.0044.200327T2157Z-200327T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
457 PM CDT Fri Mar 27 2020

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Northern Christian County in southwestern Missouri...
  Northern Stone County in southwestern Missouri...
  Northern Barry County in southwestern Missouri...
  Lawrence County in southwestern Missouri...
  Greene County in southwestern Missouri...

* Until 600 PM CDT.

* At 455 PM CDT, a severe thunderstorms were located from near 
  Wheaton through Mount Vernon and into south Springfield, moving 
  northeast at 60 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. These storms 
           have a history of producing large hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Springfield...                    Nixa...
  Ozark...                          Republic...
  Monett...                         Aurora...
  Battlefield...                    Willard...
  Mount Vernon...                   Rogersville...
  Strafford...                      Marionville...
  Clever...                         Crane...
  Fair Grove...                     Pierce City...
  Purdy...                          Billings...
  Highlandville...                  Fremont Hills...

This includes Interstate 44 between mile markers 33 and 90.

This replaces the previous Severe Thunderstorm Warning that was in 
effect for the area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3669 9407 3708 9406 3742 9317 3741 9308
      3702 9306
TIME...MOT...LOC 2155Z 244DEG 50KT 3711 9367 

HAIL...1.25IN
WIND...60MPH
 
$$

Schaumann
3 follow-up statements
808 
WWUS53 KSGF 272213
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
513 PM CDT Fri Mar 27 2020

MOC009-043-109-209-272222-
/O.CAN.KSGF.SV.W.0044.000000T0000Z-200327T2300Z/
Christian MO-Stone MO-Barry MO-Lawrence MO-
513 PM CDT Fri Mar 27 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CHRISTIAN...NORTHERN
STONE...NORTHERN BARRY AND LAWRENCE COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Missouri.

LAT...LON 3714 9347 3728 9350 3742 9317 3741 9308
      3714 9307
TIME...MOT...LOC 2212Z 244DEG 51KT 3722 9337 

$$

MOC077-272300-
/O.CON.KSGF.SV.W.0044.000000T0000Z-200327T2300Z/
Greene MO-
513 PM CDT Fri Mar 27 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR EASTERN GREENE COUNTY...

At 512 PM CDT, a severe thunderstorm was located near Springfield,
moving northeast at 60 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Trained weather spotters. This storm has a history of 
         producing quarter size hail.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Strafford and Fair Grove around 530 PM CDT.

Other locations impacted by this severe thunderstorm include
Brookline, Glidewell, Ebenezer, Bassville and Turners.

This includes Interstate 44 between mile markers 67 and 68, and
between mile markers 70 and 90.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3714 9347 3728 9350 3742 9317 3741 9308
      3714 9307
TIME...MOT...LOC 2212Z 244DEG 51KT 3722 9337 

HAIL...1.25IN
WIND...60MPH
 
$$

Schaumann
507 
WWUS53 KSGF 272222
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
522 PM CDT Fri Mar 27 2020

MOC077-272300-
/O.CON.KSGF.SV.W.0044.000000T0000Z-200327T2300Z/
Greene MO-
522 PM CDT Fri Mar 27 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN GREENE COUNTY...

At 521 PM CDT, a severe thunderstorm was located near Strafford,
moving northeast at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters. This storm has produced large 
         hail over the last 20 minutes.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Strafford and Fair Grove around 530 PM CDT.

Other locations impacted by this severe thunderstorm include
Glidewell, Ebenezer and Bassville.

This includes Interstate 44 between mile markers 76 and 90.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3720 9331 3733 9335 3742 9317 3741 9308
      3720 9307
TIME...MOT...LOC 2221Z 244DEG 50KT 3728 9322 

HAIL...1.00IN
WIND...60MPH
 
$$

Schaumann
126 
WWUS53 KSGF 272230
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
530 PM CDT Fri Mar 27 2020

MOC077-272240-
/O.CAN.KSGF.SV.W.0044.000000T0000Z-200327T2300Z/
Greene MO-
530 PM CDT Fri Mar 27 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GREENE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Missouri.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.

LAT...LON 3720 9331 3733 9335 3742 9317 3741 9308
      3720 9307
TIME...MOT...LOC 2228Z 244DEG 50KT 3733 9308 

$$

Schaumann

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 3:04 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Mar 27, 3:04 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
304 PM CDT Fri Mar 27 2020

.SHORT TERM...(This evening through Saturday)
Issued at 304 PM CDT Fri Mar 27 2020

There are several forecast concerns in this time frame. The first is
on severe potential tonight, with winds and fire weather concerns
for Saturday.

12Z SGF sounding shows a rather strong CAP in place, with a AMDAR
sounding out of KTSA showing a capping inversion, but slightly
weaker. CAMS are showing the potential for elevated convection
late this afternoon and early evening, and indeed we are seeing
elevated storms over northeast Oklahoma. If these make it into
the area, hail would be the main threat.

An upper level trough translating across the Rockies has induced a
strengthening surface low now over southeastern Colorado. This low
will pull out in central Kansas by late tonight, with the
attendant warm front draped across central Missouri. This exact
position is still somewhat unclear. A strengthening low level jet,
warm advection and moisture transport will lead to convective
development this evening, mainly in vicinity of the low and warm
front. Although warm sector looks to remain capped, there is a
narrow window over southeast Kansas into central Missouri where
surface based storms are possible. Otherwise, with ample effective
shear and instability will see coverage increase through the
overnight hours, with a hail threat along and north and of the
warm front. At this point greatest severe threat looks to be in
areas north of interstate 44, and perhaps even more so into
central Missouri.

On Saturday, the surface low continues to deepen as it lifts
northeast into Iowa. This will push a cold front through the area
late in the day and early evening. Enough instability and shear is
likely to result in scattered convection across the eastern sections
of the region during the hours, with some strong to severe storms
possible. Of another concern is the strong pressure gradient that
develops around the low, and model guidance showing the potential
for 40 to 45 mph gusts across portions of the region, especially the
western areas. Did consider the potential for a wind advisory, but
after collaboration with neighbors have decided to hold off for now.
Drier air does advect in during the afternoon hours, and combined
with the winds and low relative humidities elevated to significant
fire weather concerns will become an issue. With green-up underway
and recent rain will hold off any any fire headlines at this time.

.LONG TERM...(Saturday Night through Friday)
Issued at 304 PM CDT Fri Mar 27 2020

The intense surface low will push through Great Lakes on Sunday,
with pressure gradient finally relaxing across the area as high
pressure builds in. This will set the stage for quiet weather for
Sunday into Monday. Temperatures behind the system will remain
mild, with highs in the 60s and lows in the 40s.

Another upper level trough will then approach the area from the
southwest later Monday and lift across the area Tuesday. Medium
range models indicate the surface low will pass south of the area
Monday night into Tuesday. This will spread more widespread showers
into the area, and perhaps an isolated thunderstorm on Tuesday. With
the saturated ground and high river water levels, this additional
rain will be a concern for more flooding issues.

This system will push out Tuesday night, with generally quiet
weather then expected and seasonal temperatures with highs in the
upper 50s to lower 60s and lows in the upper 30s to middle 40s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1227 PM CDT Fri Mar 27 2020

Quiet conditions are expected through the remainder of the
afternoon. There is a low end chance for isolated storms to
develop, but with atmosphere capped, will not include in the
terminals. Slightly better chances for convection will occur
later this evening and overnight, as an increasing low level jet
will interact with a warm front that will be draped across central
Missouri. THis activity main remain north of the terminals, but
have include a Prob30 group at KJLN and KSGF for the most likely
time of convection. Winds will also increase tonight as the low
level jet develops, with gusts to 15 to 25 knots likely along
with LLWS. VFR flight conditions are expected, with the only
exception being with any convective elements that may impact the
terminals.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Raberding
LONG TERM...Raberding
AVIATION...Raberding
Hazardous weather outlook, Mar 27, 3:35 PM CDT, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
335 PM CDT Fri Mar 27 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-282045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
335 PM CDT Fri Mar 27 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Limited lightning risk.

DISCUSSION...

  Isolated to scattered storms will continue over portions of
  southeast Kansas and southwest Missouri late this afternoon and
  evening. The main threat with these will be large hail, with a
  lesser chance of damaging winds.

  Additional storms are expected to develop later this evening from
  Kansas into central and southern Missouri. A narrow window will
  exist when all modes of severe weather will be possible, which
  then will transition to mainly a large hail threat, perhaps as
  large as golfballs. These storms will also produce locally heavy
  rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

  For Saturday afternoon, there is an additional chance for a few
  strong to severe thunderstorms east of Highway 65. Large hail and
  damaging wind gusts are the main risks. Non thunderstorm wind
  gusts of 40 to 45 mph will be possible on Saturday with strong
  low pressure moving from the central Plains to the Midwest. Drier
  air filtering into southeast KAnsas and western Missouri will also
  lead to a heightened fire weather risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later today or tonight for
  southern Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Raberding

In the hours before

Local storm report, Mar 27, 4:36 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
436 PM CDT FRI MAR 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             1 SW AURORA             36.96N 93.74W
03/27/2020  E1.25 INCH       LAWRENCE           MO   PUBLIC

            MPING REPORT OF HALF DOLLAR SIZE HAIL IN
            AURORA.

&&

CKR
Local storm report, Mar 27, 4:40 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
440 PM CDT FRI MAR 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             6 N SOUTH WEST CITY     36.60N 94.62W
03/27/2020  E2.50 INCH       MCDONALD           MO   FIRE DEPT/RESCUE

            TIFF CITY FIREFIGHTER REPORTS TENNIS BALL
            SIZE HAIL AT THE MCDONALD COUNTY AND
            OKLAHOMA LINE ON HIGHWAY O WEST OF HWY 43.

&&

CKR
Local storm report, Mar 27, 4:44 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
444 PM CDT FRI MAR 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             2 E BILLINGS            37.07N 93.52W
03/27/2020  E1.00 INCH       CHRISTIAN          MO   NWS EMPLOYEE

&&

JLR
Local storm report, Mar 27, 4:46 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
446 PM CDT FRI MAR 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             1 SE REPUBLIC           37.11N 93.47W
03/27/2020  E1.00 INCH       GREENE             MO   PUBLIC

            REPORT FROM MPING.

&&

CKR
Local storm report, Mar 27, 4:50 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
450 PM CDT FRI MAR 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             1 SE REPUBLIC           37.11N 93.47W
03/27/2020  E1.50 INCH       GREENE             MO   NWS EMPLOYEE

            NWS EMPLOYEE REPORTS DIME TO PING PONG BALL
            SIZED HAIL JUST SOUTHEAST OF REPUBLIC.

&&

CKR
Local storm report, Mar 27, 4:57 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
457 PM CDT FRI MAR 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             2 SW DIGGINS            37.15N 92.88W
03/27/2020  M1.00 INCH       WEBSTER            MO   PUBLIC

0455 PM     HAIL             2 E SPRINGFIELD         37.19N 93.25W
03/27/2020  U0.50 INCH       GREENE             MO   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 3:24 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton51 min
Mar 27, 3:38 PM CDTSpecial Weather StatementSGFBarry52 min
Mar 27, 4:02 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Greene, Lawrence, Stone58 min
Mar 27, 4:14 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton61 min
Mar 27, 4:34 PM CDTSevere Thunderstorm WarningSGFDallas, Webster56 min
Mar 27, 5:00 PM CDTSevere Thunderstorm WarningSGFWright36 min
Mar 27, 5:19 PM CDTSevere Thunderstorm WarningSGFTexas56 min
Mar 27, 6:02 PM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas44 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.